Nausea and vomiting as a result of chemotherapy.
Nausea and vomiting are common side effects of chemotherapy and represent a serious burden for many patients during treatment. Cytostatic drugs can trigger these complaints to varying degrees: Some agents are highly emetogenic with a frequency of over 90% (such as cisplatin) compared to low emetogenic agents that induce vomiting only about 10 to 30% of the time (e.g., capecitabine).
It is of importance to administer effective antiemetic prophylaxis from the onset of chemotherapy. With the agents available today, it should be possible to control acute vomiting. One such agent is ondansetron.1
Ondansetron is a potent, highly selective 5-HT3 antagonist. Chemotherapeutic agents and radiation therapy can cause release of 5HT in the small intestine, thereby inducing emesis by stimulating vagal afferents via 5HT3 receptors. The effect of ondansetron in the treatment of nausea and vomiting induced by cytotoxic chemotherapy and radiotherapy is likely due to antagonism at 5HT3 receptors on neurons located in the peripheral and central nervous systems.2
1 Sweetman SC (ed.), Martindale. The Complete Drug Reference: http://www.medicinescomplete.com/ (accessed: 11/20/2013).
2 SmPC Ondansan 4/8 mg film-coated tablets GL Pharma, Date of Information: November 2013.